Texas, 2021

Tornadoes and Hail in Texas, March 27, 2021

March 27, 2021 · NWS SHV · 8 events in 5 counties and zones

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$1.8 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the Ark-La-Tex into Eastern Oklahoma and much of Arkansas ahead of this trough, with temperatures warming into the upper 70s and lower 80s areawide. This resulted in moderate instability developing as large scale forcing increased during the late afternoon through the evening hours, resulting in scattered to numerous shower and thunderstorm development across much of these areas. Increasing wind shear late in the afternoon also promoted the development of scattered severe thunderstorms over East Texas, Southwest Arkansas, and Northwest Louisiana, with various reports of damaging winds and large hail received. However, one lone supercell developed over Eastern Anderson County Texas, which produced multiple tornadoes along its track from Cherokee County northeast into Northwest Nacogdoches, Southern Rusk, and Southern Panola Counties, before eventually moving into Northern Desoto and Southeast Caddo Parishes in Northwest Louisiana. These storms eventually organized along a broken line as it pushed into North Louisiana, ahead of a cold front that shifted southeast into the area during the early morning hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 2:39 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 27, 2:39 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
339 PM CDT Sat Mar 27 2021

.SHORT TERM.../Tonight through Sunday Night/

With all of the Ark-La-Tex in the warm sector for multiple hours
today, the atmosphere is primed for severe weather as convection
begins. Diverse cloud cover hints at a tinderbox-like situation
aloft, with deepening cumulus, and more insolation reaching the
I-20 corridor. This afternoon's special sounding confirms the
continued presence of multiple ingredients for severe weather
including: CAPE values near 3000 J/kg, bulk shear at or above 50
knots areawide, and mid-level lapse rates at around 7.0 C/km. The
lack of synoptic-scale forcing is what is primarily working
against an even stronger severe weather situation. Regardless, the
severe weather risks for today will be maximized in a window from
now until 11PM, with very large hail and even the outside
possibility of a strong tornado in this time frame. Coordinating
with SPC this afternoon, a new tornado watch has been issued until
11 PM CDT for the Ark-La-Tex northeastward into the northern
portions of the Ark-La-Miss.

For tonight, the ongoing severe weather threat will continue well
after sunset before storm mode transitions from scattered supercells
to a more linear multicell mode as the frontal boundary begins to
proceed through the Ark-La-Tex around midnight. After exiting our
eastern zones, dry conditions and cooler than average temperatures
arrive, continuing through Sunday night. /16/

.LONG TERM.../Monday through the end of the week/

Expecting a nice initial start to the long term period with mostly
sunny skies and highs ranging from 70 to 75 degrees for your Monday.
However, expect the front clearing through our region in the short
term to start coming back north through the area (as a warm front)
late Monday night into Tuesday with a large upper trough axis
gradually driving a cold front toward the Four State region from the
northwest. Model consensus has gotten more bullish on the morning
runs in association with the warm front triggering increasing
showers and thunderstorms Tuesday afternoon into Tuesday evening. It
is starting to look like some of these storms have the potential to
be on the strong side owing to available instability and wind shear,
although there is not yet enough confidence or consistency of trends
to advertise a severe thunderstorm potential yet. The incoming cold
front will probably undercut this whole regime and bring widespread
showers and embedded tame thunderstorms to the bulk of the area
(especially east) late Tuesday night through the first half of the
day Wednesday. Thereafter, anticipate a dry and seasonably cool
regime to lock in for a while.

This somewhat cooler regime will probably not break down until
sometime next weekend but, before then, expect Wednesday night
through Friday night to feature dry and mostly clear conditions with
lows generally in the 40s and highs mainly ranging from 65 to 70
degrees. /50/

&&

.PREV DISCUSSION... /issued 1237 PM CDT Sat Mar 27 2021/

AVIATION...

For the 27/18Z TAF update, a mixture of MVFR/IFR cigs is likely
across nearly all of our airspace as TSRA/SHRA develops, some of
which being severe, starting as early as 27/21Z. This activity
will continue until frontal passage occurs from west to east
starting at 28/09Z for KTYR. Robust winds from the west above
10kts will continue through the end of the period, introducing VFR
cigs for all terminals by 28/16Z. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  45  71 /  80   0   0   0
MLU  60  70  44  70 /  80  10   0   0
DEQ  50  70  40  71 /  50   0   0   0
TXK  53  70  43  71 /  80   0   0   0
ELD  54  69  41  70 /  90   0   0   0
TYR  54  69  44  72 /  60   0   0   0
GGG  54  70  43  72 /  80   0   0   0
LFK  58  72  46  74 /  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/50/16
Hazardous weather outlook, Mar 27, 1:07 PM CST, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
207 PM CDT Sat Mar 27 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-281915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous strong to severe storms are expected to
develop later this afternoon into early this evening across the
Arklatex into northern portions of the Arklamiss. Very large hail
of at least golf ball to tennis ball size and tornadoes will be
the primary threats through the early to mid evening hours. The
tornado threat will be highest in southwest Arkansas where a
strong tornado cannot be ruled out. In addition, there is a threat
for a quick 2 to 3 inches of rain in a band from northeastern
Texas, to northwestern Louisiana, to southwestern Arkansas to
bring an isolated risk of flash flooding. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of the Arklamiss and central Louisiana into the early
morning hours, with damaging winds becoming the main threat. The
severe weather threat is expected to completely exit the area
before sunrise Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon into
tonight.

LAZ017>022-TXZ165>167-281915-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered strong to severe storms are possible late
this afternoon and through the evening across these portions of
Deep East Texas and Central Louisiana. Large hail up to golf ball
size and damaging winds will be the primary threats although a
tornado cannot be completely ruled out. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of central Louisiana into the early morning hours, with
damaging winds becoming the main threat. The severe weather
threat is expected to completely exit the area before sunrise
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today and
tonight.

50

In the hours before

Special weather statement, Mar 27, 3:04 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
404 PM CDT Sat Mar 27 2021

ARZ061-072-272145-
Nevada AR-Columbia AR-
404 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND CENTRAL
COLUMBIA COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Magnolia, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magnolia, McNeil, White Oak Lake State Park, Calhoun, Young, College
Hill, Ebenezer, Noxobe, Laughlin and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Arkansas.

LAT...LON 3371 9311 3338 9312 3338 9300 3315 9312
      3320 9331
TIME...MOT...LOC 2103Z 198DEG 37KT 3330 9315

15

The radar

The Shreveport radar (KSHV), 122 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
March 27, 4:07 PM CST
Where
Bowie County, 2.32 mi WNW of Hooks
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.477, -94.289

A tree was blown down near Hooks.

Tornado, Cherokee

When
March 27, 5:06 PM CST to 5:37 PM CST
Where
Cherokee County, 6.35 mi S of Circle to 3.26 mi E of Reklaw
Rating
EF2
Path length
19.11 mi
Path width
500 yd
Continued into
Nacogdoches, Tx (SHV)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.688, -95.229

An EF2 tornado with estimated maximum winds near 120 mph touched down just southwest of Russell Cemetery off of FM 23 south-southwest of the city of Rusk in Cherokee County. The tornado tracked northeast where it crossed Highway 69 with intermittent damage along County Road 1101. The tornado crossed FM 343 and intensified and widened significantly to approximately 500 yards, where several hundred trees were snapped continuously along County Road 1211 and County Road 1209. The tornado then weakened and produced more intermittent damage as it crossed over into extreme Northwest Nacogdoches County just west of the Sacul community.

Tornado, Nacogdoches

When
March 27, 5:37 PM CST to 5:38 PM CST
Where
Nacogdoches County, 0.91 mi WNW of Sacul to 0.97 mi NNE of Sacul
Rating
EF1
Path length
1.42 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.823, -94.945

This is a continuation of the Cherokee County tornado. This tornado had weakened to an EF1 as it crossed over into extreme Northwest Nacogdoches County just west of the Sacul community, with estimated maximum winds around 95 mph. The tornado crossed Highway 204, snapping and uprooting several trees, before lifting in a wooded area west of County Road 991 just northwest of the Sacul community.

Tornado, Rusk

When
March 27, 5:58 PM CST to 6:12 PM CST
Where
Rusk County, 2.12 mi E of Sulphur Spgs to 3.8 mi NNE of Concord
Rating
EF1
Path length
10.15 mi
Path width
300 yd
Continued into
Panola, Tx (SHV)
Property damage
$160,000
Reported by
NWS Storm Survey
Coordinates
31.901, -94.714

An EF1 tornado with estimated maximum winds around 110 mph touched down about 1 mile west of Mount Enterprise where it uprooted trees in an open field southwest of town. The tornado then tracked northeast into the Mount Enterprise where it caused shingle damage on several single family homes. One home had its roof mostly removed near the intersection of Highway 84 and West 5th Street, while also damaging a church steeple as it crossed Highway 84. Multiple trees were snapped and uprooted and additional homes suffered shingle damage as the tornado tore through the northeast side of Mount Enterprise. The tornado continued northeast as it crossed County Roads 3195 and 3185, before moving into a heavily wooded area east of County Road 3122 in extreme Southeast Rusk County, snapping and uprooting numerous trees, before crossing over into Southwest Panola County and intensifying into an EF2 tornado just southwest of Lake Murvaul.

Thunderstorm Wind, Bowie

When
March 27, 6:05 PM CST
Where
Bowie County, 1.36 mi WNW of South Texarkana
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.380, -94.090

The south side of a carport was lifted and bent northward and folded over on top of a steel awning on Leopard Drive in the Liberty Eylau community. A greenhouse was also destroyed. A large limb was broken off of a nearby tree.

Tornado, Panola

When
March 27, 6:12 PM CST to 6:31 PM CST
Where
Panola County, 2.69 mi SW of Dotson to 0.5 mi WSW of Daniels
Rating
EF2
Path length
12.14 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.973, -94.563

This is a continuation of the Southern Rusk County tornado. This tornado continued northeast towards Lake Murvaul, where it maintained EF1 intensity while snapping and uprooting numerous trees as it paralleled FM 1971. Upon reaching the lake, the tornado reached several residences along the shoreline where it increased in intensity as it snapped and uprooted more trees and damaged the shingles of many homes. By this time, the tornado had strengthened to an EF2, with estimated maximum winds of 115 mph. One person was injured at their residence on the shore of Lake Murvaul, while video of the tornado was recorded by a storm chaser as it crossed the lake. After downing trees which damaged several structures on the east shore of the lake, it weakened and produced more sporadic damage before lifting north-northwest of Gary City. A review of video, TDEM ground survey data, and Sentinel satellite data indicate that the tornado lifted for approximately 5 miles before it touched down again in Southern Panola County.

Hail, Panola

When
March 27, 6:37 PM CST
Where
Panola County, 1.66 mi ESE of Carthage
Measured
1.75 in hail
Reported by
Public
Coordinates
32.143, -94.323

Golf ball size hail fell on the southeast side of Carthage.

Tornado, Panola

When
March 27, 6:38 PM CST to 7:05 PM CST
Where
Panola County, 4.31 mi SE of Carthage to 3.97 mi ENE of Front
Rating
EF2
Path length
15.84 mi
Path width
1,600 yd
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
32.098, -94.309

An EF2 tornado with estimated maximum winds near 125 mph touched down again from the same supercell thunderstorm that produced the tornado near and over Lake Murvaul in Southwest Panola County, with this tornado downing and uprooting about 10 hardwood and softwood trees along Highway 59 several miles south of Carthage. The tornado intensified as it tracked parallel to FM 2517 and ripped the roof off of a single family home. The tornado's damage path widened considerably as it moved between FM 2517 and County Road 405. Security footage from a local meat processing center in the Antioch community indicates that a multiple-vortex tornado developed as the storm continued and produced a wide swath of snapped trees north and south of FM 2517.

Along County Road 405, the multiple-vortex tornado continued to completely destroy 3 metal outbuildings and shift another single family home off of its foundation. At this same location, the tornado tossed an antique vehicle 50 yards and wrapped sheet metal around approximately 10 trees. The tornado continued to snap large softwood trees along County Road 407, and as it crossed FM 699, it caused major roof damage to a brick home near the intersection of County Road 407 and County Road 408. A single-wide manufactured home utilizing a pan anchorage system was pulled free from the anchors and destroyed, with some of the debris blown a couple of hundred yards into a field to the east.

Hundreds of trees were downed in an area along County Road 448. As the tornado crossed FM 31, a large outbuilding was destroyed, but portions of the wooden frame were anchored by bolts to the foundation and remained in place. In this same area, a large pine tree was uprooted and fell onto a single-wide manufactured home, killing a 46 year old woman with her husband suffering a head injury. Another tree fell onto a vehicle nearby and injured two additional people. The tornado continued northeast snapping and uprooting additional trees and it travelled north of FM 2517. It crossed County Road 470, County Road 471, and finally lifted just east of County Road 332.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Panola2021-03-2746FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940430, 941297, 941301, 941309, 940431, 941491, 940432, 941492.